Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2015  |  Volume : 61  |  Issue : 2  |  Page : 140-141  

The peculiar case of a blue man

A Biswas 
 Department of Medicine, University of Pittsburgh Medical Center East, Monroeville, Pennsylvania, United States of America

Correspondence Address:
A Biswas
Department of Medicine, University of Pittsburgh Medical Center East, Monroeville, Pennsylvania
United States of America




How to cite this article:
Biswas A. The peculiar case of a blue man.J Postgrad Med 2015;61:140-141


How to cite this URL:
Biswas A. The peculiar case of a blue man. J Postgrad Med [serial online] 2015 [cited 2019 Dec 11 ];61:140-141
Available from: http://www.jpgmonline.com/text.asp?2015/61/2/140/153110


Full Text

Sir,

A 53-year-old male patient was admitted to our hospital with alcoholic hepatitis and hepatic encephalopathy. He was mildly confused at the time of admission which precluded a detailed history including medication history. Physical examination revealed a prominent bluish discoloration of his skin with icteric conjunctiva and generalized edema. Pulse and blood pressure were normal and pulse oximetry saturations ranged between 91% and 94% at room temperature. The bluish discoloration was noted over the face, trunk and legs [Figure 1] and [Figure 2]. Differential diagnosis considered are enumerated in [Table 1]. Multiple scarred bluish pigmented acneiform lesions were also noted over the back. There was ascites without organomegaly. A blood gas analysis revealed normal oxygen and CO2 levels and methemoglobin content was within normal limits. A detailed review several days later revealed that the patient was taking 100 mg of Minocycline daily for last 3 years for treatment of acne (cumulative dose of approximately 11 grams). His laboratory investigations revealed a normal ceruloplasmin and morning cortisol levels. A liver biopsy excluded hemosiderosis.{Figure 1}{Figure 2}{Table 1}

A skin biopsy revealed dark, nearly black pigment deposition within macrophages. This again correlated with minocycline-induced hyperpigmentation. Minocycline is a synthetic tetracycline with a prolonged half-life of (t1/2 of 15.5 hours).It is used for the treatment of moderate to severe acne and as a disease modifying agent for treatment of rheumatoid arthritis and osteoarthritis. Long-term use of minocycline in cumulative doses of greater than 100 grams have been known to be associated with pigmentation, although smaller doses can also result in mucosal pigmentation. [2] The prevalence of hyperpigmentation after treatment for 10.5 months among 700 patients was 0.4% at a dose of 100 mg/day and 4% at 200 mg/day. [3] Another study revealed that 2.4% to 14.8% of patients taking minocycline chronically for acne or rosacea developed hyperpigmentation. [4] This hyperpigmentation is of three types. Our patient had type II lesions on the legs which are well-circumscribed lesions characteristically seen on healthy skin [Figure 2]. Type III is a diffuse hyperpigmentation over sun-exposed areas as seen over the face and these are less likely to respond to laser therapy [Figure 1]. [5] Lesions on the back might infrequently appear that resemble Type I lesions developing within acne scars. [4] Type I lesions are bluish-black macules that develop over acneiform lesions on the face. [6] Although unclear, possible mechanisms for this pigmentation include siderosis, deposition of insoluble complexes of minocycline or its derivatives chelated to iron, melanin or calcium. [4],[6] The patient was offered Alexandrite™ laser therapy but refused treatment because of his chronic ill health and decompensated alcoholic liver disease. Alexandrite lasers (755-nm), Nd:YAG (532-/1064-nm) and Ruby(694-nm) lasers have been reported to help resolution of all types ofminocycline-induced hyperpigmentation.It is hypothesized that the laser fragments the intracellular and extracellular pigments and aids in their drainage through the lymphatics. [7] Laser adverse effects are limited to mild desquamation and transient purpura without significant lasting hypopigmentation or scarring. [7],[8] It is important to periodically check for pigmentation among patients on minocycline to prevent cosmetic disfigurement. Estrogen preparations, phenothiazines and amitriptyline that have the propensity to potentiate pigmentation and thus co-therapy is best avoided. [9] Sunlight has also been known to aggravate hyperpigmentation and sunscreens with high SPF are recommended. [10]

References

1Zuckerman MD, Boyle KL, Rosenbaum CD. Minocycline toxicity: Case files of the University of Massachusetts medical toxicology fellowship. J Med Toxicol 2012;8:304-9.
2Roberts G, Capell HA. The frequency and distribution of minocycline induced hyperpigmentation in a rheumatoid arthritis population. J Rheumatol 2006;33:1254-7.
3Kalia S, Adams SP. Dermacase. Minocycline-induced pigmentation. Can FamPhysician 2006;52:595-6.
4Goulden V, Glass D, Cunliffe WJ. Safety of long-term high-dose minocycline in the treatment of acne. Br J Dermatol 1996;134:693-5.
5James WD, Elston DM, Berger TG. Andrews' Diseases of the Skin: Clinical Dermatology. 11 th ed. London, UK: Saunders/Elsevier; 2011. p. 126.
6Geria AN, Tajirian AL, Kihiczak G, Schwartz RA. Minocycline-induced skin pigmentation: An update. ActaDermatovenerolCroat 2009;17:123-6.
7Alster TS, Gupta SN. Minocycline-induced hyperpigmentation treated with a 755-nm Q-switched alexandrite laser. DermatolSurg 2004;30:1201-4.
8Collins P, Cotterill JA. Minocycline-induced pigmentation resolves after treatment with the Q-switched ruby laser. Br J Dermatol 1996;135:317-9.
9Eedy DJ, Burrows D. Minocycline-induced pigmentation occurring in two sisters. ClinExpDermatol1991;16:55-7.
10Layton AM, Cunliffe WJ. Minocycline induced pigmentation in the treatment of acne-a review and personal observations.J Dermatol Treat1989;1:9-12.

 
Wednesday, December 11, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer